Alert archive / Mississippi / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, MS

August 9, 2016Simpson County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 9, 2016, 4:15 PM CDT for Simpson County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 4:15 PM CDT (21:15 UTC)
Expired
Aug 9, 2016, 5:00 PM CDT
In force
45 min
Issued by
NWS Jackson, MS

County Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 48 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS84 KJAN 092115
SPSJAN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT TUE AUG 9 2016
 
MSZ049-055-092200-
SIMPSON MS-RANKIN MS-
415 PM CDT TUE AUG 9 2016

...GUSTY WINDS WILL AFFECT SOUTH CENTRAL RANKIN AND SIMPSON
COUNTIES UNTIL 500 PM CDT...

AT 413 PM CDT...METEOROLOGISTS WERE TRACKING AN OUTFLOW BOUNDARY 
ALONG A LINE EXTENDING FROM NEAR STAR TO NEAR HARRISVILLE TO NEAR
PINOLA. MOVEMENT WAS SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS PASSAGE OF THIS
BOUNDARY.

GUSTY WINDS WILL AFFECT...
  PINOLA AND HARRISVILLE AROUND 430 PM CDT. 
  SHIVERS AROUND 445 PM CDT. 
  UNION AROUND 450 PM CDT. 

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BRAXTON AND D'LO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3177 9013 3177 9011 3179 9011 3179 9014
      3180 9015 3183 9013 3184 9016 3186 9013
      3189 9014 3191 9017 3193 9017 3194 9020
      3195 9019 3196 9020 3212 9008 3201 8981
      3177 8988 3175 9012
TIME...MOT...LOC 2113Z 017DEG 17KT 3205 9005 3199 9000 3195 8996 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 10:43 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 9, 10:43 AM CDT, 5 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1043 AM CDT TUE AUG 9 2016

.UPDATE...A moist airmass continues to be in place over the region.
The 12Z KJAN sounding indicated a rather soupy 2.28 inch PW airmass
over the area. This will combine with the slow moving low pressure
system across the northern Gulf in producing additional showers and
thunderstorms across mainly southeast and eastern areas of the region
today. This will lead to some limited potential for flooding in these
locales that have already seen rainfall over the last day or so.

Elsewhere, a somewhat marginal limited heat risk will exist across
the west today as these locations will most likely be free from any
rainfall. Dewpoints in the mid 70s will combine with temperatures in
the lower to mid 90s to produce heat indices near 105 degrees. The
going forecast appears in decent shape and only adjustments to
account for current trends were needed. /28/

&&

.AVIATION...Morning restricted conditions are improving and look for
VFR conditions to exist by 17-18z. The focus will then shift to
scatter showers/storms for the afternoon hours, mainly for the
eastern half. Primary time for this will be between 19-23z. Much of
the tonight period will be quiet, but there looks to be a transition
to some MVFR/IFR ceilings after 09z and lingering until 15-16z on
Wed. /CME/

&&

.PREV DISCUSSION... /issued 453 AM CDT TUE AUG 9 2016/

SHORT TERM...Today through Wednesday...The focus through the rest
of this week will be the potential for heavy rainfall. Abundant
atmospheric moisture associated with a slow moving low pressure
system along the Gulf Coast will slowly push towards the ArkLaMiss
as the low wobbles this direction. The PWAT values from last night's
00Z soundings were 2.04 inches at KJAN and near 2.3 inches at both
KLIX and KBMX. These are above the 90th percentile for all 3 sites,
though values could increase closer to seasonal maxima (2.5 inches)
as the tropical air mass moves overhead. With such a rich moisture
supply and added mid-level support from the low pressure system,
there will be a Limited Risk for flooding today and tomorrow. The
greatest atmospheric moisture (and highest POPs and greatest
flooding potential) will be focused across eastern and southeastern
Mississippi both today and tomorrow. See the latest graphical and
text Hazardous Weather Outlook products for the limited threat areas.

Areas to the west of this heavy rainfall potential (generally the
Delta region) will still have a Limited Risk for dangerous heat
today and tomorrow. High humidity and max temperatures near 95
degrees will combine to produce maximum heat index values near 105
degrees both days. Humid conditions around the area will also be
supportive of patchy fog across Eastern Mississippi this morning and
more of the ArkLaMiss area tonight/tomorrow morning. /NF/

LONG TERM...Thursday through Monday...Confidence is increasing
in heavy rain potential across much of our CWA Thursday through
Saturday as the upper level low will combine with an abnormally
moist air mass to result in multiple days of widespread rainfall.
Models continue to suggest that PWATs will increase to between 2.30
and 2.50 inches Thursday and continue over our region through Monday.
Highest PWATS of the year typically occur in August for our region
but a PWAT of 2.30-2.50 inches is close to the average daily maximum
each day this week. There remains this morning a difference on the
location of the upper level low Thursday but consensus is similar to
last night's run and places it near the MS/LA Gulf coast Thursday
morning before shifting west and weakening Saturday. Heaviest
rainfall is expected to occur during the heat of the day and
initially over our southeast zones Thursday. The focus for heaviest
rain is expected to shift more over our central portions Friday and
Saturday. Model run accumulations still suggest three to five inches
possible over much of our CWA through Saturday. Considering the
expected antecedent conditions leading up to this period of rainfall,
flash flooding and river flooding will be of concern. Wl mention a
limited threat in the HWO for now. By Sunday mid level ridging and
surface ridging will be nosing west along the Gulf coast states while
a shortwave trough moves over the central CONUS. This shortwave will
shift east by Monday and leave stranded a weak cold front that looks
to stall north of our area. Wl still have the very moist air mass in
place that will support diurnally driven rain chances Sunday and
Monday but the focus for additional heavy rain looks to be just north
of our CWA closer to the front. The moist air mass will contribute to
warmer than normal overnight low temperatures through the period but
rain chances and associated cloud cover should hold afternoon highs
at or below normal each day. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  76  90  75 /  49  19  58  35
Meridian      90  76  91  75 /  70  32  65  48
Vicksburg     95  76  94  75 /  24   9  54  29
Hattiesburg   90  76  89  74 /  70  34  66  60
Natchez       95  75  92  75 /  36  12  60  40
Greenville    95  76  94  76 /  13   3  40  21
Greenwood     94  75  92  75 /  24   6  47  24

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Aug 9, 2:35 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT TUE AUG 9 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-101945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-WARREN-
235 PM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

EXCESSIVE HEAT
THREAT...LIMITED
TIMING...WEDNESDAY

HOT AND HUMID CONDITIONS WILL AGAIN OCCUR ACROSS THE WESTERN AREAS.
EXPECT HEAT INDICES TO PEAK NEAR 105 DEGREES DURING THE AFTERNOON.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

CONFIDENCE IS INCREASING FOR A HEAVY RAINFALL EVENT DURING THE
THURSDAY THROUGH SUNDAY TIME PERIOD. CENTRAL AND SOUTHERN AREAS COULD
SEE 5 TO 8 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS DURING THIS
TIME. OTHER LOCATIONS MAY SEE 2 TO 4 INCHES OF RAIN. IMPACTS WOULD
BE FROM FLASH FLOODING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

MSZ028>033-037>039-043>046-048>066-072>074-101945-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
235 PM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

CONFIDENCE IS INCREASING FOR A HEAVY RAINFALL EVENT DURING THE
THURSDAY THROUGH SUNDAY TIME PERIOD. CENTRAL AND SOUTHERN AREAS COULD
SEE 5 TO 8 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS DURING THIS
TIME. OTHER LOCATIONS MAY SEE 2 TO 4 INCHES OF RAIN. IMPACTS WOULD
BE FROM FLASH FLOODING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

CME

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 9, 4:15 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT TUE AUG 9 2016

MSZ049-055-092200-
SIMPSON MS-RANKIN MS-
415 PM CDT TUE AUG 9 2016

...GUSTY WINDS WILL AFFECT SOUTH CENTRAL RANKIN AND SIMPSON
COUNTIES UNTIL 500 PM CDT...

AT 413 PM CDT...METEOROLOGISTS WERE TRACKING AN OUTFLOW BOUNDARY
ALONG A LINE EXTENDING FROM NEAR STAR TO NEAR HARRISVILLE TO NEAR
PINOLA. MOVEMENT WAS SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS PASSAGE OF THIS
BOUNDARY.

GUSTY WINDS WILL AFFECT...
  PINOLA AND HARRISVILLE AROUND 430 PM CDT.
  SHIVERS AROUND 445 PM CDT.
  UNION AROUND 450 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BRAXTON AND D'LO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3177 9013 3177 9011 3179 9011 3179 9014
      3180 9015 3183 9013 3184 9016 3186 9013
      3189 9014 3191 9017 3193 9017 3194 9020
      3195 9019 3196 9020 3212 9008 3201 8981
      3177 8988 3175 9012
TIME...MOT...LOC 2113Z 017DEG 17KT 3205 9005 3199 9000 3195 8996

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:03 PM CDTSpecial Weather StatementJANLamar42 min
Aug 9, 5:57 PM CDTSpecial Weather StatementJANMontgomery63 min
Aug 9, 6:20 PM CDTSpecial Weather StatementJANJasper40 min
Aug 9, 6:41 PM CDTSpecial Weather StatementJANAttala64 min

Nearby

Special Weather Statements in Mississippi, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.